New Mexico, 2021High Wind in New Mexico, April 26, 2021
April 26, 2021 · NWS ABQ · 1 event in 1 county or zone
As a low-pressure system deepened over the western United States, southwest flow ahead of it strengthened over New Mexico. Additionally, with a surface low developing over southeastern Colorado, windy conditions were observed across much of eastern New Mexico on April 26, 2021.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a low-pressure system deepened over the western United States, southwest flow ahead of it strengthened over New Mexico. Additionally, with a surface low developing over southeastern Colorado, windy conditions were observed across much of eastern New Mexico on April 26, 2021. The strongest winds were felt over the South Central Mountains where high wind gusts of 60 mph were recorded near Nogal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 26, 10:48 AM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 26, 10:48 AM MST, 3 hours 12 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Albuquerque NM
1148 AM MDT Mon Apr 26 2021
.AVIATION...
18Z TAF CYCLE
As a deck of mid to high clouds shift eastward from central and
eastern areas, southwest winds will strengthen aloft. A leeside
low will deepen over southeastern CO this afternoon, with gusts of
40-45 kt common across most TAF sites. Blowing dust may result in
brief visibility reductions across east-central and southeast
sites. An AWW has not been issued for KABQ, but wind gusts may
come close to the threshold and this potential will be re-
evaluated throughout the afternoon. Strong southwesterly winds up
to 50 kt will be possible over the Sacramento Mountains after 03z,
along with LLWS across east central and southeast NM as a strong
jet crosses. A few rain and snow showers may begin after 06z
across northern and western TAF sites.
31
&&
.PREV DISCUSSION...303 AM MDT Mon Apr 26 2021...
.SYNOPSIS...
High fire danger will be the main story again today with very dry
conditions prevailing. Southwest winds will continue to strengthen
with gusts of 45 to 50 miles per hour possible this afternoon. Any
fires that may start today will have the potential to spread rapidly,
and outdoor burning is highly discouraged. Precipitation will start
to increase tonight across western New Mexico where it continues on
Tuesday. Windy conditions will also continue on Tuesday across the
east where gusts of 50 miles per hour will be possible. Precipitation
becomes more widespread Tuesday night and Wednesday as a storm system
crosses the area. Precipitation continues in the east on Thursday
before drier conditions return areawide in time for the weekend.
Temperatures will quickly rebound with well above normal highs likely
over the weekend.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
Increasing southwest winds aloft combined with a deepening surface
low over southeast Colorado will result in another day of windy
weather. Have opted for a Wind Advisory this afternoon over portions
of the west near the AZ border, the southwest and south central and
portions of the east. Gave some consideration to the fact that wind
speeds might not reach their full potential today due to the batch
of higher clouds presently overhead but there is some indication
of a dry slot developing later today.
There is still potential for very strong to possibly damaging winds
tonight over parts of Lincoln county and southwest Chaves counties
where a High Wind Watch is now in effect. Highs will won't be as
warm west and central today (but still near to above normal), and
will be a lofty 10 to 15 degrees above normal over the east. Strong
southwest winds forecast over the eastern plains on Tuesday may
require another Wind Advisory as the jet moves overhead.
Trimmed back pops from NBM numbers for later tonight and Tuesday as
the low levels will need a bit of time to saturate prior to there
being much wetting precipitation and models suggesting the system
will be a little slower to move into NM. Highs will be cooler again
on Tuesday, ranging from about 5 to 10 degrees cooler than normal
west and central, but will remain near average east of the Pecos
Valley.
LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
By Tuesday night, the center of the closed low looks to be located
over southwestern AZ. Moisture and lift will continue to increase
across western NM, thus precipitation continues into the overnight
hours across the west. With the latest operational runs, models have
come into somewhat better agreement regarding the track of this
system from the past couple of days with confidence continuing to
increase in a widespread wetting precipitation event. The center of
the low tracks just south of I-40, and precipitation will become
widespread on Wednesday. PWATs trend up to about 0.5" by Wednesday
evening which is well above the average of 0.32" and is even
approaching the 75th percentile for the date. With this in mind along
with the increasing confidence, did increase PoPs some above NBM
guidance. 700mb temperatures will remain above freezing across
central and western NM, but a backdoor cold front moving into the
east early Wed will allow for slightly cooler 700mb temperatures of
around -1C to -3C. This is still relatively warm which will keep snow
levels above 8500 feet on Wednesday. Rain will be the dominant
precipitation type with modest amounts of instability around 500 J/kg
and steep lapse rates supporting a few thunderstorms.
The 00Z suite of models yesterday slowed down the passage of the
system significantly and even stalled it over the northern
Mexico/west TX area. That suggestion of a stalling low seems to be
gone with the latest model guidance although it is still slow to exit
our area. By Thursday morning, most models have the center of the low
over southeastern NM, and precipitation continues through the day
until the low exits into the TX Panhandle by that evening. This will
shift the focus for rain and a few thunderstorms to east central and
southeast NM on Thursday. By the time it's all said and done, many
locations will see beneficial rainfall with amounts ranging from
0.15" to 0.25" with higher amounts exceeding 0.30" across the east
and higher terrain. A few inches of snow will be possible across the
northern high terrain mainly above 8500 feet.
Temperatures will quickly rebound Friday and into the weekend as a
strong area of high pressure builds over the desert SW. Models are in
fairly good agreement even this far out over the strength of this
high which is anomalous for this time of year. Temperatures will soar
next weekend to well above normal values with even some record high
temperatures possible. Albuquerque will be close to 90 degrees on
Saturday with a current forecast high of 88F. It will be worth
watching to see if Albuquerque is in danger of hitting 90F for the
first time this year which is well before the average date of about
May 27th.
15
&&
.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHERN AND
CENTRAL NEW MEXICO BELOW SIGNIFICANT SNOWPACK TODAY AND OVER
THE EASTERN PLAINS TUESDAY...
One more day of widespread critical fire weather conditions below
significant snowpack over northern and central New Mexico before
cooler weather and chances for showers and a few thunderstorms move
into areas along and west of the Rio Grande Valley for Tuesday.
On Tuesday, strong southwest winds and low humidities, although not
quite as dry as today, will persist over the Northeast and East
Central Plains. High temperatures will remain near to above normal
and moderate to high Haines is forecast, therefore a Fire Weather
Watch has been issued. Spotty critical conditions may bleed into the
Northeast Highlands along and east of I-25, the southern portion of
the Middle RGV and Torrance County Tuesday afternoon but areal
coverage not sufficient at this time to include in Tuesday's watch.
Forecast models continue to have difficulties resolving the track
and evolution of the incoming storm system. There is general
consensus the system will be slower moving, so that will help keep
temperatures below normal and humidities higher area wide Wednesday
through Thursday. The focus areas for any wetting precipitation and
thunderstorms are be harder to predict, given the model variations.
Forecast models have zig-zagged again on the late week/weekend
weather. There is now a strong ridge building on Friday, so warmer
and drier weather is anticipated. Saturday and Sunday could see a
return to critical fire weather conditions as the ridge breaks down,
winds strengthen and well above normal temperatures redevelop.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101>109.
Wind Advisory until 9 PM MDT this evening for the following zones...
NMZ202-205-208-220-223>226-228-229-232>234-237-239>241.
Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ104-108.
High Wind Watch from 9 PM MDT this evening through Tuesday morning
for the following zones... NMZ226-239-240.
&&
Hazardous weather outlook, Apr 26, 2:07 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
307 AM MDT Mon Apr 26 2021
NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
307 AM MDT Mon Apr 26 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect this afternoon and evening across all
of northern and central New Mexico where low humidities combined
with strong winds will create critical fire weather conditions.
Southwest winds will continue to strengthen today with gusts near 50
mph expected. A Wind Advisory is in effect this afternoon and evening
for portions of western and eastern NM where the strongest winds are
expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Critical fire weather conditions will continue on Tuesday across the
east where a Fire Weather Watch is in effect. Dry conditions will
prevail with strong southwest winds of 50 to 55 mph possible.
A storm system will then impact the area through Thursday.
Precipitation chances increase across the west first through Tuesday
which will help limit critical fire weather conditions in the area.
Precipitation becomes more widespread on Wednesday with the focus
shifting to the east on Thursday. A few inches of snow will be
possible across the northern high terrain mainly above 8500 feet, but
significant impacts are not expected. Drier conditions then arrive
Friday and into the weekend when record high temperatures will be
possible.
.SPOTTER INFORMATION STATEMENT...
Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.
15
High Wind, South Central Mountains
- When
- April 26, 2:00 PM MST to 2:10 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
A weather station near Nogal measured a 60 mph wind gust on the afternoon of April 26th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946459.